MAUDE Adverse Event Report: BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT

BLUE BELT TECHNOLOGIES NAVIO SOFT TISSUE PROTECTOR; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number PFSR101092
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/09/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results of investigation: the returned tissue protector did not appear to be significantly bent.Four bone pins were dropped down the two guides and each one dropped all the way through without any issue.The returned tissue protector is not bent, no problem found.The issue was reported to be noticed by the scrub technician and recon representative.It is possible that there was debris in the tissue protector guide that was causing the bone pin to go through it at an angle, but since we were not present at the time of the case we cannot confirm or deny this.
 
Event or Problem Description
It was reported by the scrub tech and recon rep that the tissue protector was slightly bent on one side.The pin slid nicely through one guide, but had a difficult time sliding through the other.There was no patient involvement.Device was not during use when event occurred.
 
Additional Manufacturer Narrative
Correction: a1.
 
Additional Manufacturer Narrative
The navio soft tissue protector, (pn 101092), used in treatment was returned for a prior investigation and was discarded.Dhr review found that no conditions that could contribute to the reported event were found.The reported product met manufacturing specifications prior to being released for distribution.A complaint history review found similar reports, this issue will continue to be monitored.The surgical technique guide provides instructions for using the tissue protector.Specifically, the guide provides instruction on how to prepare the bone pin insertion location on the patient and how to insert the tissue protector within that location.The complaint does not suggest that the user deviated from these instructions.Moreover, as part of the functional evaluation in tr0979 that replicated the issue, the test operator followed the instructions provided in the surgical technique guide and experienced the bone pin getting stuck in the tissue protector.Accordingly, product labeling has been ruled out as a cause of the complaint.This failure is an identified failure mode within the risk file.We could not confirm if there was a relationship established between the reported event and the device.Photos of the device were not provided for evaluation and the device was discarded after a prior investigation.However, based on prior complaints received it is likely that the event occurred due to the reported failure.The malfunction is due to a design issue due to the inner diameter of the tissue protector lumen diameter relative to the major diameter of the bone pin.Binding of the bone screw to the tissue protector is primarily due to tissue being wrapped around the threads.However, initial pin misalignment and bending of the pin are also contributing factors.Hhe-2020-12-pl and capa 200017 were opened as corrective actions to address this issue.As a result of the remedial investigation, we have thoroughly investigated the complaint per the criteria as required by 21 cfr 820.198(d).

Brand Name
NAVIO SOFT TISSUE PROTECTOR
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth, mn
Manufacturer (Section G)
BLUE BELT TECHNOLOGIES
2905 northwest blvd ste 40
plymouth, mn
Manufacturer Contact
richard confer
2828 liberty ave
suite 100
pittsburgh, pa 
MDR Report Key9706213
Report Number3010266064-2020-00034
Device Sequence Number3603261
Product Code OLO
UDI-Device Identifier00885556628713
UDI-Public00885556628713
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPFSR101092
Device Catalogue NumberPFSR101092
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 05/09/2019
Supplement Date Received by Manufacturer05/09/2019
09/28/2022
Initial Report FDA Received Date02/13/2020
Supplement Report FDA Received Date02/24/2020
09/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1634-2020
Patient Sequence Number1
Patient SexUnknown